Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Des Moines, IA

April 18, 2002Jasper County, Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2002, 7:38 PM CDT for Jasper County, Marion County, Iowa. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 7:38 PM CDT (00:38 UTC)
Expired
Apr 18, 2002, 8:30 PM CDT
In force
52 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Jasper County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 7:42 PM CDTHail 0.88Reasnor, IA
Apr 18, 7:46 PM CDTHail 0.88Swan, IA
Apr 18, 8:06 PM CDTHail 0.88Newton, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 190038
SVRDSM
IAC099-125-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
737 PM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JASPER COUNTY IN CENTRAL IOWA
  NORTHERN MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 830 PM CDT

* AT 735 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF PRAIRIE CITY...OR ABOUT
  11 MILES SOUTHEAST OF DES MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF PRAIRIE CITY AROUND 800 PM AND
  NEAR MONROE AROUND 820 PM.

OTHER WARNING LOCATIONS INCLUDE MONROE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY EVENING FOR
IOWA.

LAT...LON 4162 9332 4138 9333 4139 9297 4163 9297

KULA/FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:25 PM CDT, 5 hours 13 minutes earlier.

Area forecast discussion, Apr 18, 2:25 PM CDT, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
225 PM CDT THU APR 18 2002

MAIN CONCERN IS EARLY THREAT FOR SVR WX.  OTHER CONCERN IS LINGERING
PCPN FRI AND COOL DOWN.  THEN IN LONGER TERM ATTEMPT TO PICK RAIN
FREE DAYS WITH ACTIVE PATTERN.

GENERAL PATTERNS OF MODELS REMAIN THE SAME WITH UPPER LO IN SWRN U.S
SENDING MINOR S/W NEWRD INTO THE AREA.  UPPER LO REMAIN IN THE SW
BFR LIFTING NEWRD BY SUN WITH RETURN TO WNW FLO AND MINOR S/W THRU
THIS FLO INTO NEXT WEEK.  IN SHORT TERM SFC FEATURES TIMING OF DRY
LINE AND FNT VERY CLOSE.  ATTM WITH DRY LN IN ERN NE MESOETA HAS GD
POSTIONING OF THIS FEATURE.  CLDNS HAS SOMEWHAT SURPRESSED DVLPMNT
ATTM HWVR STLT TRENDS SHOW BREAKING UP OF CLDNS NEAER TO DRY LN.
AREA INVOF LN PRIMED AS VERY HI CAPE ENVIRONMENT 4-5K WITH NO CAP
AND -8 TO -14 LI FM LTST GOES SOUNDINGS.  PRBLEM HERE IS HOW FAR
WILL DRY LN MOVE BFR DVLPMNT.  ATTM DRY LN MAYBE EAST OF MUCH OF THE
CWA HWVR NXT FEW HRS SHULD TELL WHETHER DVLPMNT TAKES OFF.
EVERYTHING IN PLACE WITH STG DYNAMICAL FIELDS FOR WINDS AND HAIL.
WILL WATCH CLOSELY AND LEAVE OPEN ENDED.  AS EVIDENT BY SFC MAP MUCH
COLDER AIR REMAIN IN THE DAKS THO SOME INTITIAL COOLING TAKES PLACE
BEHIND DRY LN.  ETA 850 HAS GD HANDLE ON THIS FOR TMW.  WITH CLDS
AND DECENT CAA WL LEAN TWD LWR MAVS NOT ONLY TMW BUT MUCH OF THE
FCST PD.  CONTINUES TO LOOK WET THRU MUCH OF THE FCST IN LONG TERM.
APPEARS ATTM WITH SLIGHT RIDGING INTO SAT THAT DRY DAY MAYBE  FRI
NGT THRU SAT DAY.

INTO THE EXTENDED PD AS STATED BFR AFTER SWRN FLO TRANSITIONS TO WNW
FLO XPCT WET PATTERN UNTIL NXT THU.  TIMING OF SYSTEMS AS USUAL UP
IN THE AIR WITH MRF THO FAIRLY GD AGREEMENT WITH CANADIAN MODELS.
COOL DOWN BEING STRETCHED OUT WITH LTST RUNS BUT WET PATTERN DOES
CONTINUE.  PSBLE WET SNW CULD BE MXED IN PCPN EARLY SUN. ATTM THO
WILL JUST MENTION SHOWERS.  MEXS LOOK GD WITH SLO WAMRUP DUE TO
CLDNS AND PCPN.

WL CANCEL WIND ADVSRY AT 4PM.

.DSM...NONE

FORSTER

In the hours before

Local storm report, Apr 18, 3:27 PM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT THU APR 18 2002

LATE REPORTS FROM 4/17-4/18 EVENT

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    3 W DEDHAM                IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

1008 PM    1 W MANNING               IA   1 INCH HAIL
04/17/02   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

1200 AM    HAVELOCK                  IA   1 INCH HAIL
04/18/02   POCAHONTAS                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 18, 5:20 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
520 PM CDT THU APR 18 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0513 PM    1 E RANDALL               IA   1 INCH HAIL
04/18/02   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:02 PM CDTSevere Thunderstorm WarningDMXJasper58 min
Apr 18, 7:04 PM CDTSevere Thunderstorm WarningDMXMarshall26 min
Apr 18, 7:04 PM CDTTornado WarningDMXJasper56 min
Apr 18, 7:10 PM CDTTornado WarningDMXBlack Hawk50 min
Apr 18, 7:24 PM CDTTornado WarningDMXDecatur, Ringgold51 min
Apr 18, 7:57 PM CDTSevere Thunderstorm WarningDMXWarren33 min
Apr 18, 8:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek64 min
Apr 18, 9:10 PM CDTSevere Thunderstorm WarningDMXMahaska50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.